Virginia, 2001

Hail in Virginia, April 10, 2001

April 10, 2001 · NWS RNK · 6 events in 2 counties and zones

5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 10th produced hail up to 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 10, 2:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 10, 2:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT TUE APR 10 2001

FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND
AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW.  GOOD
ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO
THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING
TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN
THE SOUTH.  WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE
THIRD.  IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS
AND FOG COULD BE SOCKED IN ALL DAY.  WILL KEEP POPS 40S NORTH-30S
SOUTH FOR TMRW.

WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND
SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY
DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA.

FCSTID = 9
ROA   57  72  58  84 /  50  40  10  30
LYH   54  70  56  82 /  50  40  10  30
DAN   57  75  60  85 /  40  40  10  30
BLF   60  75  59  76 /  40  30  10  30
LWB   54  72  54  76 /  50  40  10  30
BCB   56  75  56  76 /  40  30  10  30
TNB   58  79  55  78 /  30  30  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 10, 11:38 AM EST, 5 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OHIO VALLEY THIS
AFTERNOON...AND MOVE SOUTHEAST INTO PARTS OF THE MID ATLANTIC
REGION. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE STORMS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IN THE EVENT A WATCH OR WARNING IS ISSUED FOR YOUR AREA.

SKYWARN ACTIVATION MAY BE NECESSARY.

AMS
Local storm report, Apr 10, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
615 PM EDT TUE APR 10 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
*
615 PM    10 E INDEPENDENCE          VA    1 INCH HAIL
          CARROLL

BS

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Grayson

When
April 10, 5:15 PM EST
Where
Grayson County, 10 mi E of Independence
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -81.000

Hail, Galax (C)

When
April 10, 5:20 PM EST
Where
Galax (C) County, Galax
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -80.917

Hail, Galax (C)

When
April 10, 5:37 PM EST
Where
Galax (C) County, Galax
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -80.967

Hail, Galax (C)

When
April 10, 5:55 PM EST
Where
Galax (C) County, Galax
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -80.917

Hail, Grayson

When
April 10, 7:25 PM EST
Where
Grayson County, 2 mi W of Fries
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -80.917

Hail, Galax (C)

When
April 10, 7:25 PM EST
Where
Galax (C) County, Galax
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -80.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239459, 5239460, 5239461, 5239462, 5240329, 5240330.